Suspected Heparin-Induced Thrombocytopenia in Patients Receiving Extracorporeal Membrane Oxygenation.

TitleSuspected Heparin-Induced Thrombocytopenia in Patients Receiving Extracorporeal Membrane Oxygenation.
Publication TypeJournal Article
Year of Publication2017
AuthorsNatt B, Hypes C, Basken R, Malo J, Kazui T, Mosier J
JournalJ Extra Corpor Technol
Volume49
Issue1
Pagination54-58
Date Published2017 Mar
ISSN Number0022-1058
Abstract

Heparin-induced thrombocytopenia (HIT) is an immune reaction usually secondary to unfractionated heparin. Anticoagulation management is critical in patients while on extracorporeal membrane oxygenation (ECMO) to prevent thromboembolism and for the optimal functioning of the circuit. We identified five patients with respiratory failure at our hospital managed with ECMO in the last 2 years that were treated for HIT. A brief clinical course and their management are discussed. We also briefly review the literature for best evidence for management of such patients.

Alternate JournalJ Extra Corpor Technol
PubMed ID28298667
PubMed Central IDPMC5347221
Faculty Reference: 
Cameron Hypes, MD, MPH
Jarrod Mosier, MD